Ohio, 2008

Hail and Damaging Winds in Ohio, June 10, 2008

June 10, 2008 · NWS RLX · 5 events in 3 counties and zones

Well out ahead of a cold front, a round of convection lifted north through southeast Ohio. This took place during the late night and predawn hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Well out ahead of a cold front, a round of convection lifted north through southeast Ohio. This took place during the late night and predawn hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 10, 12:51 AM EST, 58 minutes earlier.

Area forecast discussion, Jun 10, 12:51 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
151 AM EDT TUE JUN 10 2008

.SYNOPSIS...
HIGH PRESSURE PULLS EAST TONIGHT.  A COLD FRONT PASSES ON
TUESDAY...BRINGING SHOWERS AND STORMS. HIGH PRESSURE RETURNS BY
WEDNESDAY. THE NEXT FRONT APPROACHES BY THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
WILL UPDATE FORECAST TO BETTER REFLECT CLEAR SKIES THIS EVENING IN
THE NORTH...AND MORE CLOUDS AND TRWS IN THE FAR SOUTH DURING THE
EARLY EVENING HOURS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
BOTH THE 12 NAM AND GFS MODELS PUSHING FRONT FURTHER TO THE EAST
A LITTLE FASTER TUESDAY NIGHT...WITH MID LEVEL DRY AIR ADVECTION.
HAVE TRANSITIONED DRYING TREND FURTHER TO THE EAST AND REDUCED
POPS SLIGHTLY FOR THE OVERNIGHT HOURS. 5H RIDGE STARTS TO BUILD
ACROSS THE SE US WED. RIDGING WILL BE WEAKER THIS TIME BUT SOME
MOISTURE CREEPS NORTH IN RETURN FLOW BY THURSDAY...TOUCHING OUR
SOUTHERN ZONES. KEPT MENTION OF ISOLD DIURNAL POPS FOR
MOUNTAINS... ESPECIALLY IN THE S. FOR TEMPS KEPT CLOSE TO MAV
VALUES.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NORTHERN STREAM TAKES DIP TOWARDS THE SOUTH IN THE EXTENDED
PERIOD...SUGGESTING A MORE PROGRESSIVE PATTERN FOR THE OHIO VALLEY.
5H TROUGH AND COLD FRONT CROSS AREA DURING THE DAY ON SATURDAY.
GFS MAY BE TRENDING A LITTLE FAST WITH THIS FEATURE. PER HPC
GUIDANCE HAVE LEANED CLOSER TO THE ECMWF. DEEP SOUTHERLY FLOW WILL
BE AVAILABLE AHEAD OF THIS FEATURE FRIDAY WITH THE DIGGING
TROUGH...THUS KEPT POPS IN THE FORECAST.

SFC HIGH PRESSURE NUDGES INTO OHIO VALLEY SUNDAY MORNING WITH DRY
TRENDS CONTINUING OR THE REMAINDER OF THE EXTENDED PERIOD.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
KEKN AS IS COMMON WILL BE IN IFR FOR MOST OF TIME THROUGH 12Z.
HOWEVER...KCRW AND POSSIBLY KCKB WILL LIKELY BE JOINING KEKN WITH
IFR OR WORSE THANKS TO MOISTURE FROM A THUNDERSTORM THAT MOVED
THROUGH EARLIER IN THE EVENING /HEAVIER AT KCRW...MUCH LIGHTER
NEAR KCKB/. DURING THE DAY...FRONT WILL MOVE WEST TO EAST WITH
POTENTIALLY GUSTY THUNDERSTORMS AND ASSOCIATED BRIEF IFR DURING
14Z-21Z TIME PERIOD. IN WAKE OF FRONT...GOOD FOG AND/OR LOW
STRATUS FORMATION LIKELY DEPENDING ON HOW QUICKLY THE SKY CLEARS
OUT...AND HOW MUCH RAIN WE GET. RIGHT NOW FIGURING ON DEGRADATION
TO AT LEAST MVFR BY 06Z WEDNESDAY...BUT ON THE WAY TO IFR OR WORSE
FOR MOST SITES.

AVIATION OUTLOOK /AFTER 06Z WEDNESDAY/...SIGNIFICANT FOG AND/OR
LOW STRATUS FORMATION POSSIBLE EARLY WEDNESDAY MORNING IN WAKE OF
FRONT...ESPECIALLY FOR AREAS THAT RECEIVE RAINFALL. KEKN LIKELY TO
REPEAT IFR OR WORSE FOG LATE WEDNESDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/CL
NEAR TERM...RPY
SHORT TERM...KMC
LONG TERM...KMC
AVIATION...MDP
Hazardous weather outlook, Jun 9, 3:05 AM EST, 22 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
405 AM EDT MON JUN 9 2008

VAZ003-004-WVZ024-025-033>035-100815-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
405 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
036>040-046-047-100815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
405 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY AFTERNOON AND
EVENING...ACCOMPANIED BY SCATTERED THUNDERSTORMS. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 9, 10:08 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1108 PM EDT MON JUN 9 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1102 PM     HAIL             DUNBAR                  38.38N 81.75W
06/09/2008  U0.50 INCH       KANAWHA            WV   PUBLIC

            EVENT OCCURRED BETWEEN
            1047 PM 06/09/2008 AND 1102 PM 06/09/2008

&&

NNNN
Local storm report, Jun 9, 10:14 PM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1114 PM EDT MON JUN 9 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             CHARLESTON              38.33N 81.75W
06/09/2008  U0.75 INCH       KANAWHA            WV   PUBLIC

&&

NNNN
Local storm report, Jun 9, 10:19 PM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1119 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     TSTM WND DMG     SOUTH CHARLESTON        38.36N 81.71W
06/09/2008                   KANAWHA            WV   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN AT DAVIS CREEK.

&&

RYOUNG
Special weather statement, Jun 9, 10:34 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1134 PM EDT MON JUN 9 2008

WVZ016-018-027>029-037-100415-
BRAXTON WV-ROANE WV-CALHOUN WV-GILMER WV-CLAY WV-NICHOLAS WV-
1134 PM EDT MON JUN 9 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1134 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM
SOUTHEASTERN ROANE COUNTY TO WEST CENTRAL NICHOLAS COUNTY...MOVING
NORTHEAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... SERVIA...STRANGE CREEK...EXCHANGE...WILSIE...FRAMETOWN
  AND SHOCK.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM. IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY
LIGHTNING. GO TO A SAFE PLACE IMMEDIATELY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Local storm report, Jun 9, 10:36 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1136 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             5 SE ALUM CREEK         38.24N 81.74W
06/09/2008  E0.88 INCH       KANAWHA            WV   PUBLIC

1103 PM     TSTM WND DMG     SOUTH CHARLESTON        38.36N 81.71W
06/09/2008                   KANAWHA            WV   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE ON MONTROSE DRIVE.

&&

RYOUNG
Local storm report, Jun 9, 11:00 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1200 AM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     5 WSW GAULEY BRIDGE     38.14N 81.29W
06/09/2008                   FAYETTE            WV   LAW ENFORCEMENT

            TREE DOWN ON RT 60 ONE HALF MILE EAST OF ALLOY

&&

NWEBB

The radar

The Cincinnati radar (KILN), 111 km away, was scanning. The volume nearest the first event began at 06:47 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 10, 1:49 AM EST
Where
Jackson County, Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.050, -82.630

Large branches were blown down and siding was torn off a house.

Hail, Jackson

When
June 10, 3:10 AM EST
Where
Jackson County, Jackson
Measured
0.75 in hail
Reported by
Public
Coordinates
39.050, -82.630

Hail, Jackson

When
June 10, 3:12 AM EST
Where
Jackson County, Jackson
Measured
0.75 in hail
Reported by
Public
Coordinates
39.050, -82.630

Hail, Athens

When
June 10, 3:33 AM EST
Where
Athens County, Athens
Measured
0.88 in hail
Reported by
Public
Coordinates
39.330, -82.100

Thunderstorm Wind, Morgan

When
June 10, 4:08 AM EST
Where
Morgan County, Mc Connelsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.650, -81.850

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110357, 110358, 110359, 110361, 110362.